Alert archive / Arizona / Flash Flood Warnings in 2020

Flash Flood Warning 10, NWS Flagstaff, AZ

July 27, 2020Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 27, 2020, 9:57 AM MST for Coconino County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2020, 9:57 AM MST (16:57 UTC)
Expired
Jul 27, 2020, 1:00 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Coconino County, AZ

The radar

The Cedar City radar (KICX), 115 km from the middle of the area, began a volume at 16:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 5.0 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2020-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2020-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-173 J/kg
Mixed-layer LCL
2032 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

138 
WGUS55 KFGZ 271657
FFWFGZ
AZC005-272000-
/O.NEW.KFGZ.FF.W.0010.200727T1657Z-200727T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
957 AM MST Mon Jul 27 2020

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  The Mangum Fire scar in...
  Coconino County in north central Arizona...

* Until 100 PM MST.

* At 955 AM MST, Doppler radar indicated thunderstorms producing 
  heavy rain over the Mangum Fire scar. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding in and around the Mangum Fire
           scar.

  SOURCE...Doppler radar.

  IMPACT...Life threatening flash flooding of areas in and around
           the Mangum Fire scar.

* Some locations that will experience flash flooding include...
  mainly rural areas of Coconino County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Flash flooding is occurring or imminent! Debris is expected to 
inundate Forest Service Roads 22 (Ryan Road) and 461.

The Warm Springs Canyon water storage tank and pump house located 
along Forest Service Road 461 may also be affected.

Flooding and debris may also affect the Big Springs Cabin Site and 
structures within Mangum Canyon.

&&

LAT...LON 3669 11235 3671 11229 3669 11229 3662 11230
      3660 11232 3659 11235 3662 11236

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

McCollum
3 follow-up statements
461 
WGUS75 KFGZ 271759
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
1059 AM MST Mon Jul 27 2020

AZC005-272000-
/O.CON.KFGZ.FF.W.0010.000000T0000Z-200727T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino AZ-
1059 AM MST Mon Jul 27 2020

...FLASH FLOOD WARNING FOR THE MANGUM FIRE SCAR REMAINS IN EFFECT 
UNTIL 1 PM MST THIS AFTERNOON FOR COCONINO COUNTY...

At 1055 AM MST, Doppler radar indicated thunderstorms producing 
heavy rain over eastern portions of the Mangum burn scar.

HAZARD...Thunderstorms producing flash flooding remain in and
         around the Mangum Fire scar.

SOURCE...Doppler radar.

IMPACT...Life threatening flash flooding of areas in and around
         the Mangum Fire scar.

Some locations that will experience flash flooding include...
  mainly rural areas of Coconino County

LAT...LON 3669 11235 3671 11229 3669 11229 3662 11230
      3660 11232 3659 11235 3662 11236

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

McCollum
486 
WGUS75 KFGZ 271911
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
1211 PM MST Mon Jul 27 2020

AZC005-272000-
/O.CON.KFGZ.FF.W.0010.000000T0000Z-200727T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino AZ-
1211 PM MST Mon Jul 27 2020

...FLASH FLOOD WARNING FOR THE MANGUM FIRE SCAR REMAINS IN EFFECT 
UNTIL 1 PM MST THIS AFTERNOON FOR COCONINO COUNTY...

At 1209 PM MST, Doppler radar indicated thunderstorms had moved to 
the east of the Mangum burn scar.

HAZARD...Flash flooding

SOURCE...Doppler radar.

IMPACT...Life threatening flash flooding of areas in and around
         the Mangum Fire scar.

Some locations that will experience flash flooding include...
  mainly rural areas of Coconino County

LAT...LON 3669 11235 3671 11229 3669 11229 3662 11230
      3660 11232 3659 11235 3662 11236

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

McCollum
123 
WGUS75 KFGZ 271951
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
1251 PM MST Mon Jul 27 2020

AZC005-272001-
/O.EXP.KFGZ.FF.W.0010.000000T0000Z-200727T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino AZ-
1251 PM MST Mon Jul 27 2020

...FLASH FLOOD WARNING FOR THE MANGUM FIRE SCAR WILL EXPIRE AT 1 PM 
MST THIS AFTERNOON FOR COCONINO COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed any road closures. Visit 
weather.gov/flagstaff for more information on northern Arizona 
weather conditions.

LAT...LON 3669 11235 3671 11229 3669 11229 3662 11230
      3660 11232 3659 11235 3662 11236

$$

McCollum

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 9:53 AM MST, 4 minutes earlier.

Area forecast discussion, Jul 27, 9:53 AM MST, 4 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
953 AM MST Mon Jul 27 2020

.SYNOPSIS...Scattered afternoon and evening thunderstorms are
forecast today and Tuesday, with the best chances east of I-17 and
Highway 89. High pressure will build over the desert southwest by
Wednesday and will bring much warmer temperatures and a downturn
in monsoon activity through the end of the week.

&&

.UPDATE...A little deeper moisture (1+ inch PWAT) is nosing
northward along the AZ/NM border this morning. Short range model
solutions indicate the highest MUCAPE values in the 1000-1500 J/kg
range will develop primarily over the White Mountains this
afternoon (where the highest PoPs and moisture are forecast).

To the west, a negatively tilted trough axis is currently
pivoting northward over southern California. The approaching
trough axis will produce 0-6km bulk shear values in the 30-35 knot
range over northwestern Coconino County later this afternoon.

Even though the highest CAPE and shear values are not lining up
over the same areas of northern Arizona, still think there is a
non-zero chance for some rotating updrafts to develop over the
Kaibab Plateau this afternoon. Would not be surprised to get
funnel cloud or land spout reports from that area this afternoon.

Otherwise, only made minor updates to the forecast. The updated
gridded and text products have been sent.

&&

.PREV DISCUSSION /329 AM MST/...Thunderstorm coverage for Monday
will include isolated to scattered coverage for Coconino and
Yavapai counties with more widespread activity for Apache, Navajo,
and eastern Gila county. By Tuesday, expect coverage to be in the
White Mountain Region and along the AZ/NM border with mainly
isolated chances elsewhere. All in all, our monsoonal moisture is
coming to and end for the moment.

A high amplitude ridge will begin building in across the southwest
on Tuesday. By Friday, EPS height anomalies show a 597 ridge in
place across southwest. An Excessive Heat Watch has been issued
for areas below 5000 ft from Thursday morning through Saturday
evening in Yavapai County and the Grand Canyon. If you have plans
to be outdoors, be prepared for the heat with proper clothing,
plenty of water, and save strenuous activity for the morning
before the hottest part of the day. Temperatures will be 5-10
degrees above normal with few daily high temperature records
threatened. This ridging pattern stays in place for the duration
of the the forecast period with only slight movements due to
Pacific Northwest trough development. 8-14 day climate outlooks
favor this with below normal precipitation and above normal
temperatures.

&&

.AVIATION...For the 18Z package...Monsoon moisture will deliver
scattered showers and thunders mainly from KFLG eastward with
isolated activity to the west. Storms decreasing during the evening.
VFR conditions away from storms. Light winds, except wind gusts to
near 40 mph near any stronger storms. Aviation discussion not
updated for amendments.

&&

.FIRE WEATHER...Expect scattered showers and thunderstorms again
today, especially from Flagstaff eastward and over higher terrain.
Tuesday will see a significant decrease in activity as a warming and
drying trend begins. Storm activity Tuesday will be mainly limited
to southern Apache and Navajo counties. Expect light winds and
increasing Haines Indices.

Wednesday through Friday...Expect abnormally hot and dry conditions
through this period. Shower and thunderstorm activity is unlikely.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Excessive Heat Watch from Thursday morning through Saturday
evening FOR AZZ006-037-038.

&&

PUBLIC...TM/ET
AVIATION...McCollum
FIRE WEATHER...McCollum

For Northern Arizona weather information visit
weather.gov/flagstaff

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 2:24 AM MSTExcessive Heat WatchFGZCoconino, Yavapai25 hr
Jul 27, 2:43 PM MSTSpecial Weather StatementFGZ32 min
Jul 27, 3:18 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino3 hr
Jul 27, 3:36 PM MSTAreal Flood AdvisoryFGZGila, Navajo3 hr
Jul 27, 4:38 PM MSTFlash Flood Warning Considerable damage threatFGZGila, Navajo3 hr

Nearby

Flash Flood Warnings in Arizona, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.